Virginia, 2010Damaging Wind in Virginia, May 31, 2010
May 31, 2010 · NWS RNK · 1 event in 1 county or zone
An isolated thunderstorm produce damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produce damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 31, 12:03 PM EST, 36 minutes earlier.
Area forecast discussion, May 31, 12:03 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
103 PM EDT MON MAY 31 2010
.SYNOPSIS...
AN UPPER LEVEL AREA OF LOW PRESSURE WILL SLOWLY MOVE NORTHEAST
ACROSS THE MID ATLANTIC REGION TODAY AND TUESDAY. A WEAK COLD
FRONT WILL CROSS THE AREA FROM THE NORTHWEST LATE TUESDAY...
FOLLOWED BY HIGH PRESSURE FOR MID WEEK...AND THEN ANOTHER FRONTAL
PASSAGE LATE IN THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AFTERNOON UPDATE WILL REFLECT A BREAK IN THE MAIN AREA OF
PRECIPITAION. THIS TEMPORARY GAP IS CURRENTLY MAKING ITS WAY INTO
THE NORTHERN MOUNTAINS OF NORTH CAROLINA. HOWEVER...ANTICIPATING A
RETURN OF BETTER COVERAGE LATER IN THE AFTERNOON.
CURRENTLY...STARTING TO GET SOME ISOLATED SHOWERS AND STORMS
DEVELOPING IN ADVANCE OF THE MAIN AREA OF CONVECTION. EXPECT THIS
TREND TO CONTINUE THROUGH THE AFTERNOON. STILL EXPECT THE EASTERN
PART OF THE REGION TO HAVE PRECIPITATION LATER IN THE DAY WITH
LIMITED IF ANY COVERAGE THE NEXT FEW HOURS. CONTINUING TO WATCH
FOR TRAINING OF HEAVIER CONVECTION...ESPECIALLY OVER SOUTHEAST
WEST VIRGINIA WHERE FLASH FLOOD GUIDANCE NUMBERS ARE THE LOWEST IN
THE FORECAST AREA.
PREVIOUS DISCUSSION...
THE LARGE SCALE PATTERN WILL DE-AMPLIFY OVER THE NEXT 24
HOURS WITH THE UPPER FLOW BECOMING PROGRESSIVE. THE TRANSITION
WILL RESULT IN AN UPPER LEVEL TROUGH OF LOW PRESSURE...WHICH HAS
BEEN STATIONARY OVER THE DEEP SOUTH...TO GET EJECTED NORTHEAST
ACROSS THE MID ATLANTIC REGION TODAY AND TONIGHT. MOISTURE WITH
THIS FEATURE APPEARS TO BE ABUNDANT WITH CONSIDERABLE CLOUD COVER
AND NUMEROUS SHOWERS OVER THE SOUTHERN APPALACHIANS PROGGED TO
MOVE NORTHEAST. MODELS ARE NOT HANDLING TIMING OR AMOUNTS OF
PRECIP VERY WELL...SO WILL GO WITH CLIMATOLOGICAL TIMING OF PRECIP
TODAY FAVORING PEAK HEATING FOR THE DEEPER CONVECTION...THEN
LINGERING THE ACTIVITY INTO THE OVERNIGHT TONIGHT AS THE UPPER
TROUGH BECOMES POSITIONED OVERHEAD. INCREASING CLOUD COVER TODAY
SHOULD HOLD THE TEMPS DOWN A FEW DEGREES LOWER THAN
YESTERDAY...BUT STILL REACHING THE 80S. IN SPITE OF THE SLIGHTLY
LOWER TMAX...IT WILL FEEL JUST AS MUGGY WITH DEWPOINTS WELL INTO
THE 60S.
SEVERE THREAT TODAY LOOKS MINIMAL PER FCST OF WEAK MID LEVEL LAPSE
RATES. HIGHER PWATS /1.60/ HOWEVER SUGGEST INCREASING RAIN
EFFICIENCY AND POTENTIAL FOR HIGHER RAIN RATES. THE MEAN WIND DOES
PICK UP A BIT FOR THE AFTERNOON...SUGGESTING A SW-NE CELL MOVEMENT
AT ABOUT 20 KTS...BUT WITH UNIFORM WIND DIRECTIONS SURFACE AND
ALOFT...POTENTIAL WILL EXIST FOR TRAINING AND/OR BACK BUILDING.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THE UPPER LEVEL TROUGH WILL SWING ACROSS THE AREA ON TUESDAY. WITH
ABUNDANT MOISTURE REMAINING IN THE REGION...SHOWERS AND
THUNDERSTORMS ARE LIKELY. CONVECTION WILL MAINLY BE ACROSS THE
MOUNTAINS IN THE MORNING...THEN A LINE WILL WORK TO THE BLUE RIDGE
AND EVENTUALLY INTO THE PIEDMONT BY THE AFTERNOON. MODERATE TO HEAVY
DOWNPOURS ARE POSSIBLE. FLASH FLOOD CONCERNS WILL BE HEIGHTEN IF THE
STRONGER CELLS ARE SLOW MOVING AND TRAIN OVER AN AREA. MODELS
PUSHING PRECIPITATION EAST OF THE BLUE RIDGE DURING THE
EVENING...BUT KEPT LINGERING POPS WITH LIKELIES IN THE PIEDMONT FOR
SLOW MOVEMENT OF ASSOCIATED SURFACE TROUGH. BY MIDNIGHT...HIGH
PRESSURE WILL BUILD IN ACROSS THE WEST WITH CLEARING AND DRYING
ALOFT. IF CLEARING IS SIGNIFICANT...DENSE VALLEY FOG IS POSSIBLE
WEDNESDAY MORNING. HIGH PRESSURE WILL BRING A BRIEF DRYING TREND TO
THE AREA WEDNESDAY AND WEDNESDAY NIGHT. CAN NOT RULE OUT SUMMER-TIME
AFTERNOON CONVECTION FROM DIFFERENTIAL HEATING...BUT FOR THE MOST
PART...IT SHOULD BE A DRY DAY.
CLOUDS AND SHOWERS WILL KEEP TEMPERATURES IN THE M70-L80S ACROSS THE
MOUNTAINS AND M80S IN THE EAST TUESDAY. THERE IS NO COOLING TREND
BEHIND TUESDAYS TROUGH...THEREFORE WEDNESDAY TEMPERATURES WILL WARM
INTO THE 80S ACROSS THE AREA...L90S TOWARDS SOUTHSIDE.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
RATHER PROGRESSIVE UPPER PATTERN WILL CONTINUE THRU THE PERIOD
ALLOWING A MEAN 5H TROF REGIME TO RETURN TO THE EAST BY THE WEEKEND.
THIS WILL SET THE STAGE FOR SUBSEQUENT COLD FRONTAL PASSAGES FROM
THE NW AT THE START OF THE PERIOD AND AGAIN TOWARD SUNDAY. HOWEVER
TIMING OF THESE BOUNDARIES AND OVERALL STRENGTH OF THE UPPER TROF
STILL A BIT IN QUESTION AS MODELS VARY FROM THE OUTLIER DEEPER GFS
TO A FLATTER SOLUTION OFFERED VIA THE ECMWF. SHOULD SEE MOISTURE
RETURN MAINLY ACROSS THE WEST AHEAD OF THE INITIAL FRONT THURSDAY
WITH OROGRAPHIC ENHANCED CONVECTION LIKELY INTO THURSDAY NIGHT
ESPCLY WEST OF THE BLUE RIDGE. COLD FRONT ARRIVES FRIDAY PRECEDED BY
AN AXIS OF DEEP RH/LIFT FOR ANOTHER ROUND OF CONVECTION BUT TIMING
KEY TO COVERAGE AND DEGREE OF HIGH POPS. SINCE UNCERTAIN AND A FEW
DAYS OUT WILL STAY WITH CHANCE POPS ACROSS THE AREA FOR NOW. BASED
ON THE SLOWER AND PREFERRED ECMWF SOLUTION FOR EARLY JUNE...MAY SEE
THE FRONT OR LEFTOVER TROF SLOW UP ACROSS THE EAST FRIDAY NIGHT INTO
EARLY SAT PENDING STRENGTH OF THE EARLIER CONVECTION. THUS LEAVING
IN SOME CHANCE POPS FRIDAY NIGHT AND NW AS WELL AS THE EXTREME
EAST EARLY SATURDAY BEFORE GOING DRY LATER ON INTO THE OVERNIGHT.
NEXT COLD FRONT LOOKS TO ARRIVE BY SUNDAY BUT MOISTURE MUCH MORE
LIMITED GIVE FAST MOVEMENT AND NW FLOW SO OPTING ONLY TO ADD IN
LOW POPS MAINLY NW SECTIONS ATTM.
TEMPS SHOULD WARM BACK TO AROUND 90 EAST AHEAD OF THE FRONTS
THURSDAY/SUNDAY WITH MID/UPR 80S ELSW BEFORE COOLING BACK TO MORE
NORMAL LEVELS ALONG/BEHIND THE FRONT FRIDAY AND SATURDAY.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
LOOK FOR THE DEVELOPMENT OF NUMEROUS SHRA/TSRA AFTER 17 UTC. AN
UPPER LEVEL TROUGH WILL APPROACH FROM THE SOUTHWEST...HEATING AND
INSTABILITY RESULTING IN BUILD-UPS AFTER 15 UTC...FOLLOWED BY
AREAS OF MVFR/IFR DUE TO SHRA/TSRA VSBY RESTRICTIONS AFTER 17 UTC.
UNLIKE THE LAST SEVERAL DAYS...THE SHOWERS WILL LIKELY CONTINUE
INTO THE OVERNIGHT PERIOD SINCE THE UPPER TROUGH WILL BE
OVHD...PROVIDING LIFT EVEN DURING THE NOCTURNAL HOURS. THE MOIST
CONDITIONS WILL ALLOW FOR THE FORMATION OF LOW STRATUS FOR THE
OVERNIGHT...CIGS AND VSBYS LOWERING DURING THE LATE NIGHT.
UNSETTLED WEATHER WILL CONTINUE THROUGH TUESDAY WITH WIDESPREAD
MVFR AND LCL IFR CONDITIONS ANTICIPATED THROUGH TUESDAY NIGHT.
HIGH PRESSURE WILL BUILD ACROSS THE AREA WENDESDAY WITH A
TRANSISITON TO MAINLY VFR CONDITIONS FOR WED AND THURSDAY.
A COLD FRONT WILL CROSS THE AREA LATE IN THE WEEK...PROVIDING
ANOTHER OPPORTUNITY FOR SHOWERS WITH LOCALIZED MVFR CONDITIONS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...DS/PM
SHORT TERM...RCS
LONG TERM...JH
AVIATION...PM
Hazardous weather outlook, May 31, 7:55 AM EST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 AM EDT MON MAY 31 2010
NCZ001>006-018>020-VAZ015-016-032-043-011300-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-PATRICK-HENRY-
855 AM EDT MON MAY 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP ACROSS THE
AREA THIS AFTERNOON AND LINGER INTO EARLY TONIGHT. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS
AS WELL AS TORRENTIAL RAINFALL WHICH COULD LEAD TO ISOLATED FLASH
FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
VAZ007-009>014-017>020-022>024-033>035-044>047-058-059-WVZ042>045-
011300-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER-
855 AM EDT MON MAY 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
VERY HEAVY DOWNPOURS INTO THIS EVENING. THE RAIN MAY BE HEAVY
ENOUGH TO RESULT IN LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 31, 11:39 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 PM EDT MON MAY 31 2010
WVZ045-311745-
GREENBRIER WV-
1239 PM EDT MON MAY 31 2010
...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHERN GREENBRIER
COUNTY...
AT 1235 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF RENICK...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR LEONARD AROUND 1250 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3823 8035 3811 8036 3807 8029 3806 8028
3795 8050 3809 8064 3826 8041 3826 8040
JHSpecial weather statement, May 31, 11:41 AM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT MON MAY 31 2010
NCZ003>005-VAZ032-043-311745-
HENRY VA-PATRICK VA-ROCKINGHAM NC-STOKES NC-SURRY NC-
1241 PM EDT MON MAY 31 2010
...A STRONG THUNDERSTORM WILL AFFECT HENRY...PATRICK...ROCKINGHAM...
STOKES AND SURRY COUNTIES...
AT 1235 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF KING...MOVING NORTHEAST AT 20 MPH. OTHER SHOWERS AND STORMS WERE
DEVELOPING ACROSS ROCKINGHAM COUNTY.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR CAPELLA AROUND 1245 PM...VADE MECUM...AND
HANGING ROCK STATE PARK AROUND 1250 PM...DANBURY...FRANCISCO...AND
MEADOWS AROUND 1255 PM...LAWSONVILLE...LAWSONVILLE...COLLINSTOWN AND
AND DILLARD AROUND 100 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3635 8053 3686 8024 3658 7971 3655 7971
3655 7965 3625 8030 3625 8038
JHThunderstorm Wind, Botetourt
- When
- May 31, 12:39 PM EST
- Where
- Botetourt County, 1.65 mi W of Blue Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 37.380, -79.850
Thunderstorm winds downed two dozen limbs that ranged in diameter from two to four inches. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Ohio, May 31, 20101 death · 5 injured · 0.88 in hail · 2 events
- Rip Current in Florida, May 31, 20101 death · 1 event
- Rip Current in South Carolina, May 31, 20101 death · 1 event
- Tornadoes and Hail in Colorado, May 31, 2010$50,000 · EF2 · 14 events
- Flash Flooding and Hail in Ohio, May 31, 2010$5.0 million · 1.25 in hail · 13 events
- Flash Flooding in Puerto Rico, May 31, 2010$1.2 million · 20 events
- Flood and Hail in Pennsylvania, May 31, 2010$455,000 · 1 in hail · 13 events
- Flash Flood and Hail in Michigan, May 31, 2010$210,000 · 0.88 in hail · 2 events
- Flash Flooding and Flood in Pennsylvania, May 31, 2010$55,000 · 1.25 in hail · 18 events
- Damaging Winds in Texas, May 31, 2010$100,000 · 56 kt wind · 3 events
- Hail and Damaging Wind in Missouri, May 31, 20105 injured · 52 kt wind · 4 events
- Hail and Damaging Wind in New Jersey, May 31, 2010$51,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235791.